Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Jackson, KY

June 1, 2004Bath County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 1, 2004, 4:07 PM EDT for Bath County, Kentucky. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2004, 4:07 PM EDT (20:07 UTC)
Expired
Jun 1, 2004, 5:00 PM EDT
In force
53 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Bath County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:40 PM EDTTSTM WND DMGPolksville, KYTREES DOWN ALONG US 60 NEAR FEARING ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 012007
SVRJKL
KYC011-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
407 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY IN KENTUCKY.

* UNTIL 500 PM EDT.

* AT 407 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST
  OF REYNOLDSVILLE...OR 7 MILES NORTHWEST OF MOUNT STERLING...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REYNOLDSVILLE AROUND 425 PM EDT.
  OWINGSVILLE AROUND 430 PM EDT.
  MARSHALL AROUND 435 PM EDT.
  POLKSVILLE AROUND 440 PM EDT.
  MIDLAND AROUND 445 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

LAT...LON 3820 8370 3818 8360 3807 8351 3807 8358
          3803 8358 3804 8376 3815 8390 3815 8397
          3819 8398 3824 8392 3824 8371

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:30 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 1, 12:30 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1230 PM EDT TUE JUN 1 2004

.DISCUSSION...

15Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER MOST OF THE SOUTHEAST
WITH LOW PRESSURE DROPPING THROUGH THE UPPER MIDWEST AND GREAT
LAKES. ON SATELLITE...SO FAR...JUST A FEW FAIR WEATHER CU ARE SEEN
DRIFTING THROUGH KENTUCKY WITH A LARGER CLUSTER MOVING THROUGH
SOUTHERN ILLINOIS AND INTO INDIANA. ON RADAR...THOSE CLOUDS ARE
ACCOMPANYING AN AREA OF GENERALLY LIGHT SHOWERS...MORE SIGNIFICANT
THUNDERSTORMS ARE FOUND WELL TO THE EAST IN WEST VIRGINIA ASSOCIATED
WITH AN EXITING SFC TROUGH. STILL EXPECT SCATTERED AFTERNOON
ACTIVITY WITH THE HEAT OF THE DAY AND SOME UPPER LEVEL SUPPORT
DESPITE A DRIER AIRMASS IN PLACE THAN THE PAST COUPLE OF DAYS. TEMPS
ARE ALSO ON TRACK. ACCORDINGLY...WILL JUST ISSUE A QUICK UPDATE TO
REMOVE AFTERNOON WORDING IN THE ZONES. MAY ALSO TWEAK THE SKY...TEMP
AND POP GRIDS FOR IFPS AND THE WEB GRAPHICS...BUT NO BIG CHANGES
EXPECTED. UPDATES OUT SHORTLY.

&&

.PREV DISCUSSION...

340 AM EDT TUE JUN 1 2004

00Z CHARTS HAVE A VERTICALLY STACKED LOW OVER THE WRN GT LKS. LONG
WV TROF OVER THE ERN HALF OF THE CONUS WITH THE FLOW FROM THE NW
CARRYING A SERIES OF TROFS IN A FAST FLOW. SECONDARY COLD FNT TO
MOVE SE TODAY AND WITH THE WAA AT LLVL AND COLD POOL ALOFT THE
RESULTING LAPSE RATE WILL PROMOTE TSRA DEVELOPMENT LATE THIS
AFTERNOON. CURRENTLY WATCHING AN OUTFLOW BNDRY TRACKING ACROSS CNTRL
KY ON RADAR. NOT MUCH ACTIVITY WITH THE BNDRY BUT A FEW SHRA WITH A
COUPLE TSRA TRAILING BEHIND IT BY ABOUT 75-100 MI. THIS PCPN SHOULD
LIFT TO THE NE IN A WEAKENED STATE BY THE TIME IT WORKS INTO ERN KY
AND AM NOT EXPECTING MUCH ACTIVITY FOR ANY EXCEPT OUR NRN COUNTIES.

WITH THE ADVANCE OF THE COLD FNT LATER TODAY...EXPECTING SHRA/TSRA
TO BECOME BETTER ORGANIZED LATE AFTERNOON INTO EARLY EVENING AS IT
INTERACTS WITH AN INTENSIFYING LLVL JET AND AN INFLUX OF MOISTURE
...BUT THEN DISSIPATING AFTER SUNSET. MODELS IN FAIR AGREEMENT ABOUT
THE PLACEMENT OF THE MAJOR FEATURES OVER THE NEXT FEW DAYS BUT THE
RESULTING QPF AND POP SHOWS DISTINCT VARIATIONS. HAVE CHOSEN TO
FOLLOW THE GFS FOR THS FCST AND HAVE STUCK CLOST TO MAV TEMPS. ETA
SEEMS OVERDONE WITH QPF. HOWEVER...IF THE MAJOR PLAYERS COME
TOGETHER...COUPLED WITH THE RT ENTRANCE REGION OF THE JET...THERE
COULD BE SOME GOOD PRODUCERS AMONG THE ANTICIPATED PCPN. WILL HAVE
TO KEEP AN EYE OUT BUT SO FAR HAVE ONLY GONE WITH A 30/40 POP FOR
TODAY INTO EARLY TONIGHT.

RIDGE BUILDS IN TEMP FOR THU AND LOOKS DRY BUT COOLER THAN THE PAST
FEW DAYS. PCPN CHANCES INCREASE BY SAT ALONG WITH AN INCREASE IN T
AND DWPT

&&

1200 AM EDT TUE JUN 1 2004

CURRENT FORECAST IS PRETTY MUCH ON TRACK. HOWEVER WITH REGION STILL
EAST OF TROUGH AXIS AND A WEAK SFC TROUGH WORKING ACROSS THE
AREA...A FEW SHOWERS HAVE WORKED ACROSS THE SOUTHERN COUNTIES NEAR
THE VA AND TN BORDERS. THEY SHOULD DISSIPATE SHORTLY. OTHERWISE THE
FORECAST WAS IN GOOD SHAPE. DID ADJUST FOG WORDING TO VALLEY FOG
GIVEN CURRENT DEWPOINT DEPRESSIONS.

&&

432 PM EDT MON MAY 31 2004

WENT SLIGHTLY ABOVE GUIDANCE WITH TEMPERATURES TONIGHT DESPITE
CLEARING SKIES. THIS WILL BE HELPED JUST A SMALL BIT BY WINDS THAT
MAY BE A LITTLE SLOW TO DIE DOWN THIS EVENING...AND PLENTY OF
MOISTURE AROUND...BOTH AT THE SURFACE...AND PRESENT IN HIGHER
DEWPOINTS IN OBS. ALTHOUGH MARGINAL CONDITIONS FOR A RIDGE VALLEY
SPLIT MAY BE PRESENT LATE TONIGHT...VALLEY MOISTURE SHOULD HELP TO
RESULT IN SOME FOG...AND HIGHER OVERALL SPECIFIC HEAT...AND HELP TO
COUNTERACT VALLEY COOLING...IN ADDITION TO THE LACK OF A LITTLE
DEEPER LAYER WITH A SOUTHERLY WIND COMPONENT IN FORECAST SOUNDINGS.

WENT ABOVE GUIDANCE WITH POPS FOR TOMORROW...BUT STILL ONLY STAND AT
SLIGHT CHANCE FOR ALL BUT NORTHERN TIER OF COUNTIES...GUIDANCE IS
ESSENTIALLY GOING FOR NIL POPS. FORCING WILL COMBINE WITH DECENT
LAPS RATES IN THE MID LEVELS TO RESULT IN A GOOD CU FIELDS...AND
SOME SHOWER ACTIVITY. MAIN AREA OF FORCING SHOULD SAG TO THE SOUTH
OF THE CWA SOME TIME WED AFTERNOON...WITH A SECONDARY TROUGH
BEGINNING TO WORK IN FROM THE NORTH. WITH TWO MECHANISMS IN THE
AREA...KEPT AT LEAST SLIGHT POPS IN THE AREA THROUGH WED
NIGHT...WITH CHANCE AGAIN APPEARING WED AFTERNOON.

WINDS TOMORROW WILL BE A BIT HIGH AS STEEP LAPSE AND PC SKIES WILL
COMBINE TO HELP MIX DOWN DECENT MOMENTUM TO THE SFC.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

GREIF
Hazardous weather outlook, Jun 1, 7:00 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT TUE JUN 1 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020900-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
700 AM EDT TUE JUN 1 2004

CORRECTED FOR SLIGHT RISK OF SEVERE WEATHER DAY ONE

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS.
ANY ACTIVITY SHOULD DISSIPATE AFTER SUNSET. THERE IS A SLIGHT RISK
THAT SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...SUNDAY AND AGAIN ON
MONDAY. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM NORTH OF
INTERSTATE 64 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:02 PM EDTSevere Thunderstorm WarningJKLMontgomery43 min
Jun 1, 4:31 PM EDTSevere Thunderstorm WarningJKLPowell59 min
Jun 1, 4:40 PM EDTSevere Thunderstorm WarningJKLEstill65 min
Jun 1, 4:43 PM EDTSevere Thunderstorm WarningJKLMenifee, Montgomery62 min
Jun 1, 4:56 PM EDTSevere Thunderstorm WarningJKLWolfe49 min
Jun 1, 4:56 PM EDTTornado WarningJKLPowell34 min
Jun 1, 5:07 PM EDTTornado WarningJKLMenifee23 min
Jun 1, 5:10 PM EDTSevere Thunderstorm WarningJKLMorgan50 min
Jun 1, 5:32 PM EDTSevere Thunderstorm WarningJKLMagoffin43 min
Jun 1, 5:32 PM EDTSevere Thunderstorm WarningJKLBreathitt58 min
Jun 1, 5:46 PM EDTTornado WarningJKLMagoffin29 min
Jun 1, 5:50 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson40 min
Jun 1, 6:03 PM EDTSevere Thunderstorm WarningJKLKnott, Perry42 min
Jun 1, 6:07 PM EDTSevere Thunderstorm WarningJKLPike53 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.